Virginia, 2016

Damaging Winds in Virginia, July 25, 2016

July 25, 2016 · NWS LWX · 6 events in 2 counties and zones

A boundary remained overhead on the 25th of July. Hot and humid conditions led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary remained overhead on the 25th of July. Hot and humid conditions led to an unstable atmosphere. The instability along with the boundary caused a few severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM EST, 1 minute earlier.

Area forecast discussion, Jul 25, 2:15 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Mon Jul 25 2016

.SYNOPSIS...
A cold front will drift into the region from the north tonight.
This front will stall across the region during the middle of the
week. Another cold front is expected at the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front extends from western NY to the Ohio Valley this
afternoon. Another confluence zone extends into the Appalachians.
The hot and humid airmass across the Mid-Atlantic is supporting
MLCAPE in excess of 2000 J/kg. Isolated storms are developing over
the mountains, but more organized convection is developing in the
better lift to the north. Hi-res guidance indicates the northern
part of the area has the highest risk to see some of these
organized storms during the early evening hours, particularly the
Baltimore area. It's possible the activity could be weakening
though as it travels parallel to the low level shear vector. Locally
damaging wind gusts will be the biggest threat. However,
relatively slow storm motion and PWAT near 2 inches will support
locally heavy rain. Flash flood guidance is over 2 inches/hour in
much of the area though.

Most of the evening storms should either dissipate or exit the are
by midnight. However, as the boundary sinks southward, can't rule
out some rogue showers/storms lingering. Low temperatures will be
in the 70s for most locations.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The front will become stalled across Virginia, likely toward the
southern half of the area, for Tuesday and Wednesday as it becomes
parallel to the upper level flow. Thunderstorm chances will
largely be diurnally based each day, but with the front in the
area and potential for subtle shortwave troughs to be moving
across the area, it will be tough to pinpoint any dry periods. For
Tuesday afternoon, bulk shear will again be in the 25-30 kt range
in the midst of strong destabilization over the southern portions
of the forecast area, so a Marginal Risk of severe weather has
been introduced. Wednesday afternoon and evening will need to be
monitored as well as the pattern changes very little. High PWAT
will mean heavy rain is also a threat.

Temperatures will lower a little for the next two days, generally
in the low to mid 90s. However, heat indices will approach 100 yet
again, especially Tuesday, with the highest values over the far
southern areas. Overnights will remain in the 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Main story Thursday through the weekend will be persistent above
normal temperatures (though not too extreme) and the potential for
showers and thunderstorms (some of which could be heavy at times).

Front will linger near the area Thursday, which will keep chances
for at least isolated afternoon thunderstorms in the forecast. Mid
90s temperatures coupled with upper 60s dewpoints yields heat index
values in the upper 90s Thursday.

Heights begin to fall late Thursday as shortwave approaches. While
timing differences exist among long term guidance, the best chance
for precipitation will occur as this feature crosses the area late
Thursday into Friday. Depending on the track, there could be some
heavy rain across parts of the area.

While uncertainty exists with next weekends forecast, general
consensus is for above normal temperatures to continue, with at
least isolated afternoon thunderstorm chances.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Thunderstorms will be the main concern through the evening,
particularly the 4-9 PM time frame. Heavy rain and strong wind
gusts will be possible. With somewhat scattered coverage, have
left as VCTS for now. Baltimore area may have a slightly better
chance at seeing some organized storms. In the humid airmass,
can't rule out some fog, particularly where storms cross.

Nearby frontal boundary will allow for isolated afternoon
thunderstorms Thursday. Better chance for scattered
showers/thunderstorms arrives late Thursday into Friday as upper
level energy approaches.

&&

.MARINE...
Overall winds expected to be 10-15kts from the W or SW today and
tonight. A brief surge of SW winds ahead of a cold front is
possible across the southern Chesapeake Bay late tonight and will
need to be monitored. Showers and thunderstorms will become
increasingly possible by late afternoon/ early evening. Some
storms may be strong to severe resulting in gusty winds. SMWs will
be likely. A cold front will move through the waters Tuesday
morning and winds will become W to NW behind it. Showers and
thunderstorms are possible Tuesday afternoon mainly across the
southern waters and again on Wednesday as the front stalls out.

While gradient winds remain below SCA criteria through the end of
the week, thunderstorms will be possible Thursday and Friday. The
best chance for showers/storms is late Thursday into Friday as upper
level energy approaches.

&&

.CLIMATE...
The last time we hit 100 degrees:
DCA: July 26th 2012 (100)
BWI: July 18th 2012 (104)
DMH: July 19th 2013 (100)
IAD: July 18th 2012 (101)
CHO: July 8th 2012 (106)
HGR: July 7th 2012 (101)
MRB: July 7th 2012 (100)

Record maximum temperatures for July 25th:
DCA (DC area): 100 (1930)
DCA only: 99 (2010, 1987)
BWI (Baltimore area): 100 (2010)
BWI only: 100 (2010)
DMH: 100 (2010)
IAD (Dulles area): 98 (2010)
IAD only: 98 (2010)
CHO: 101 (2010)
HGR: 98 (2010)
MRB: 101 (1933)

DCA (DC area): 79 (1965)
DCA only: 79 (1965)
BWI (Baltimore area): 77 (1887, 1885)
BWI only: 76 (2001, 1965)
DMH: 78 (2011)
IAD (Dulles area): 76 (1965)
IAD only: 76 (1965)
CHO: 74 (2010)
HGR: 75 (2001)
MRB: 73 (2010, 2001, 1989, 1979, 1965)

"Area" denotes ThreadEx sites which are the numbers used for RERs.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
     013-014-016>018-503>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ028-030-031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ052-053.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...MSE
AVIATION...ADS/MSE
MARINE...ADS/MSE
CLIMATE...DFH
Hazardous weather outlook, Jul 25, 12:48 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT MON JUL 25 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261800-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
148 PM EDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL 8
PM THIS EVENING FOR HEAT INDEX VALUES OVER 105 DEGREES.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING FOR THE BALTIMORE AND WASHINGTON
METROPOLITAN AREAS. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261800-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
148 PM EDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL AND NORTHERN
VIRGINIA...EASTERN WEST VIRGINIA...AND CENTRAL MARYLAND UNTIL 8
PM THIS EVENING FOR HEAT INDEX VALUES OVER 105 DEGREES.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FOR NORTHERN VIRGINIA...EASTERN WEST VIRGINIA...AND
THE MARYLAND PORTION OF THE OUTLOOK AREA. ISOLATED SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

In the hours before

Local storm report, Jul 25, 10:27 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     TSTM WND DMG     1 WNW SHADY SIDE        38.83N  76.54W
07/25/2016                   ANNE ARUNDEL       MD   TRAINED SPOTTER

            TREE DOWN IN ROADWAY ON CHALK POINT ROAD HALF A MILE
            NORTH OF MUDDY CREEK ROAD.

&&

EVENT NUMBER LWX1604560

DH
Local storm report, Jul 25, 11:17 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1217 PM EDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     KEEZLETOWN              38.42N  78.80W
07/24/2016                   ROCKINGHAM         VA   BROADCAST MEDIA

            LARGE TREE AND BRANCHES DOWN

&&

EVENT NUMBER LWX1604561

MSE

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
July 25, 2:16 PM EST
Where
Frederick County, 0.46 mi SW of Nain
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.225, -78.206

Several large trees were snapped and uprooted. Some trees fell into homes and a Carport had wind damage. The damage occurred in Albin.

Thunderstorm Wind, Frederick

When
July 25, 3:40 PM EST
Where
Frederick County, 0.19 mi E of Winchester Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.151, -78.147

A wind gust of 58 mph was reported at the Winchester Airport.

Thunderstorm Wind, Loudoun

When
July 25, 4:15 PM EST
Where
Loudoun County, Philomont
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.050, -77.730

Numerous trees and large limbs down along the Snickerville Turnpike near Jeb Stuart Road.

Thunderstorm Wind, Loudoun

When
July 25, 4:24 PM EST
Where
Loudoun County, 1.67 mi NW of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.988, -77.791

A tree was down on St. Louis Road.

Thunderstorm Wind, Loudoun

When
July 25, 4:26 PM EST
Where
Loudoun County, 1.62 mi E of Middleburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.971, -77.740

Trees were down along Foxcroft Road.

Thunderstorm Wind, Loudoun

When
July 25, 4:27 PM EST
Where
Loudoun County, 0.59 mi NW of Aldie
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.975, -77.639

Multiple trees were down in Aldie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646453, 646460, 646455, 646457, 646458, 646459.